Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Dodge City, KS

May 31, 2018Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2018, 12:00 AM CDT for Barber County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 12:00 AM CDT (05:00 UTC)
Expired
May 31, 2018, 12:45 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS53 KDDC 310500
SVRDDC
KSC007-310545-
/O.NEW.KDDC.SV.W.0166.180531T0500Z-180531T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1200 AM CDT THU MAY 31 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 1245 AM CDT

* At 1200 AM CDT, a severe thunderstorm was located 7 miles northwest
  of Hardtner, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9881 3721 9885 3738 9837 3727 9835
      3700 9835
TIME...MOT...LOC 0500Z 255DEG 17KT 3708 9875 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
728 
WWUS53 KDDC 310523
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1223 AM CDT THU MAY 31 2018

KSC007-310545-
/O.CON.KDDC.SV.W.0166.000000T0000Z-180531T0545Z/
Barber KS-
1223 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 1222 AM CDT, a severe thunderstorm was located 5 miles northwest
of Hazelton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9871 3726 9871 3738 9837 3727 9835
      3700 9835
TIME...MOT...LOC 0522Z 254DEG 25KT 3714 9846 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
031 
WWUS53 KDDC 310541
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1241 AM CDT THU MAY 31 2018

KSC007-310551-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-180531T0545Z/
Barber KS-
1241 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 1245 AM CDT...
    
The severe thunderstorm which prompted the warning is moving out of 
the warned area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3701 9871 3726 9871 3738 9837 3727 9835
      3700 9835
TIME...MOT...LOC 0541Z 255DEG 17KT 3716 9836 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:31 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 30, 5:31 PM CDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
531 PM CDT Wed May 30 2018

...Updated Aviation...

.UPDATE...
Issued at 442 PM CDT Wed May 30 2018

Increasing confidence that a thunderstorm complex (MCS/squall
line) will impact the southern half of SW KS (mainly along and
south of US 50) tonight. Increased pop grids well into the likely
category. Severe thunderstorms are anticipated, with the initial
watch in effect for the SW zones through midnight. Added severe
wording (damaging winds) to the southern zones as well, well into
the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will
progress through the SE zones through sunrise Thursday.
Widespread beneficial rainfall of 0.50-1.0 inch is expected, but
the wind and hail threat will accompany the rainfall.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM CDT Wed May 30 2018

Main concern is how storms will evolve tonight. Convection has
already formed across the higher terrain of southern Colorado.
Thoughts are is this convection will move across SE Colorado and
into SW Kansas later tonight. Our air is warm and drier with steep
low level lapse rates and associated DCAPE present. Therefore,
think the primary threat with this will be thunderstorm outflows
of 60 to 80 mph. Several meso models show a line segment moving
through near the Oklahoma border after 00Z and through midnight.
Hail will also be a concern, although should not be a big as
yesterday with less favorable thermodynamics present. Tornado
threat is very low. Good news in that the far southern counties
should see another 0.5-1.5" of rain, particularly across Comanche
and Barber counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM CDT Wed May 30 2018

The extended period is looks to be dry with warm to hot
temperatures and only small chances of thunderstorms, if that.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM CDT Wed May 30 2018

Thunderstorms currently over SE Colorado and NE New Mexico will
organize into a convective complex and track across the airports
this evening. With confidence in model timing, added convective
TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts
are expected from the strongest activity, along with temporary
reductions to IFR in heavy rain/small hail. Storms will be in the
vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the
HYS TAF dry, with convection expected to pass to the south of HYS.
Winds will be light and variable (less than 10 kts) outside of
convection through tonight. Excellent flying weather is expected
Thursday, with VFR/SKC and light and variable winds trending
light E/SE. All airports will be dry with no convection Thursday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  67  99 /  80  10   0   0
GCK  61  93  66 100 /  60  10   0   0
EHA  60  94  63  99 /  80   0   0  10
LBL  62  93  66 101 /  80   0   0  10
HYS  62  91  66  96 /  20  20   0   0
P28  66  92  70  99 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 30, 3:20 AM CDT, 20 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Wed May 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of Fog early this morning will locally reduce visibilities
to less than 1/2 mile at at times through 9 am.

Strong to severe thunderstorms will be possible early tonight
south of the Arkansas river. Hail up to the size of Golf ball
size, wind gusts of 60 to 70 mph, and brief periods of heavy
rainfall will be the main hazards. An isolated tornado or two can
not be completely ruled out near the Oklahoma border in southwest
Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Highs Friday are expected to range from the upper 90s to around
100 degrees across southwest and south central Kansas. Heat index
values in portions of south central Kansas of 100 to near 103 will
be possible.

Days 2-7 Hazards
----------------
* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight south of a Johnson
City to Medicine Lodge line

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 30, 9:48 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     1 NW ULYSSES            37.60N 101.37W
05/30/2018  M58 MPH          GRANT              KS   MESONET

            MESONET STATION KULS, 1 NW ULYSSES.

&&

LCR
Special weather statement, May 30, 9:48 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT WED MAY 30 2018

KSZ043-310330-
Scott KS-
948 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Scott City, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.

LAT...LON 3870 10072 3834 10072 3830 10112 3870 10113
TIME...MOT...LOC 0248Z 258DEG 17KT 3851 10099

TURNER
Special weather statement, May 30, 10:41 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1041 PM CDT WED MAY 30 2018

KSZ078>081-090-310430-
Pratt KS-Barber KS-Kiowa KS-Edwards KS-Ford KS-
1041 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...KIOWA...
NORTHWESTERN BARBER...SOUTHERN EDWARDS...SOUTHWESTERN PRATT AND
NORTHEASTERN CLARK COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking several strong
thunderstorms, moving east near 20 mph.

Hail up to one half inch and wind gusts up to 50 mph are possible
from the strongest storms.

Locations impacted include...
Greensburg, Haviland, Mullinville, Belvidere and Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.

LAT...LON 3746 9956 3747 9956 3759 9960 3776 9910
      3744 9897 3740 9954
TIME...MOT...LOC 0340Z 257DEG 19KT 3751 9948

TURNER
Special weather statement, May 30, 11:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1100 PM CDT WED MAY 30 2018

KSZ081-310445-
Pratt KS-
1100 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND CENTRAL
PRATT COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, Doppler radar was tracking several strong
thunderstorms near Pratt, moving east at 30 mph.

Winds gusts to 50 mph are possible. Hail to dime size is possible.

Locations impacted include...
Pratt, Iuka, Preston and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 9885 3771 9890 3783 9853 3782 9846
      3761 9847
TIME...MOT...LOC 0358Z 252DEG 32KT 3766 9877

TURNER
Special weather statement, May 30, 11:04 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1104 PM CDT WED MAY 30 2018

KSZ080-089-310500-
Kiowa KS-Comanche KS-
1104 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER AND COMANCHE COUNTIES UNTIL MIDNIGHT CDT...

At 1102 PM CDT, Doppler radar was tracking several strong
thunderstorms near Buttermilk, moving northeast at 20 mph.

These storms are producing heavy, locally flooding rainfall, as well
as frequent cloud to ground lightning.

Hail to one half inch is possible.
Wind gusts to 50 mph are possible.

Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9953 3741 9942 3744 9901 3739 9901
      3738 9900 3700 9909
TIME...MOT...LOC 0402Z 224DEG 16KT 3713 9933

TURNER
Special weather statement, May 30, 11:29 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1129 PM CDT WED MAY 30 2018

KSZ080-081-089-090-310530-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1129 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...BARBER...EASTERN
COMANCHE...SOUTHEASTERN EDWARDS AND PRATT COUNTIES UNTIL 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Hopewell to 6 miles south
of Aetna. Movement was east at 20 mph.

These storms are producing very heavy, locally flooding rainfall.
Frequent dangerous cloud to ground lightning is expected.

Hail up to one half inch is possible.
Wind gusts to near 55 mph are likely.

Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Hardtner, Iuka, Preston, Sharon,
Sawyer, Cullison, Hazelton, Isabel, Coats, Lake City, Sun City,
Aetna, Wellsford, Croft, Cairo and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9911 3773 9906 3780 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0428Z 261DEG 19KT 3776 9897 3699 9894

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:41 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens64 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
May 30, 8:15 PM CDTSpecial Weather StatementDDCHaskell, Seward60 min
May 30, 9:34 PM CDTSpecial Weather StatementDDCMorton56 min
May 30, 9:48 PM CDTSpecial Weather StatementDDCScott42 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningDDCClark, Meade33 min
May 30, 10:41 PM CDTSpecial Weather StatementDDCKiowa49 min
May 30, 11:00 PM CDTSpecial Weather StatementDDCPratt45 min
May 30, 11:04 PM CDTSpecial Weather StatementDDCComanche56 min
May 30, 11:29 PM CDTSpecial Weather StatementDDCBarber, Pratt61 min
May 30, 11:44 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
May 31, 1:57 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.